Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 90, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 9:48 AM CDT for 4 counties in Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2014, 9:48 AM CDT (14:48 UTC)
- Expired
- Sep 20, 2014, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 10:30 AM CDT | FLASH FLOOD | Gail, TX | OVER 10 INCHES OF RAIN HAVE FALLEN OVER PORTIONS OF BORDEN COUNTY SINCE 6 AM CDT. WATER IS RISING TO RESIDENTS HOUSES AND SOME ROADS ARE IMPASSABLE IN GAIL. |
| Sep 20, 11:10 AM CDT | FLASH FLOOD | 1 N Vincent, TX | A PICKUP TRUCK WASHED OFF THE ROAD AT THE INTERSECTION OF FARM TO MARKET 1205 AND FARM TO MARKET 846. |
| Sep 20, 11:15 AM CDT | FLASH FLOOD | 8 E Gail, TX | REPORT OF 6 TO 8 INCHES OF WATER RUNNING OVER HIGHWAY 180. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
396
WGUS54 KMAF 201448
FFWMAF
TXC033-227-335-415-201745-
/O.NEW.KMAF.FF.W.0090.140920T1448Z-140920T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 AM CDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN HOWARD COUNTY IN WEST TEXAS...
NORTHWESTERN MITCHELL COUNTY IN WEST TEXAS...
WESTERN SCURRY COUNTY IN WEST TEXAS...
BORDEN COUNTY IN WEST TEXAS...
* UNTIL 1245 PM CDT
* AT 939 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A LARGE AREA OF SHOWERS AND THUNDERSTORMS
NEARLY STATIONARY OVER BORDEN...WESTERN SCURRY AND NORTHEASTERN
HOWARD COUNTY. RAINFALL RATES AS HIGH AS 3 TO 4 INCHES PER HOUR
HAVE RESULTED IN 8.96 INCHES OF RAINFALL IN A LITTLE OVER 3 HOURS
AT THE MESONET SITE 2 MILES SOUTHEAST OF GAIL. AT 930 AM CDT...
WIDESPREAD FLOODING OF FARM TO MARKET ROADS ACROSS BORDEN COUNTY
WAS REPORTED BY THE FIRE CHIEF IN GAIL. ALTHOUGH US HIGHWAY 180
REMAINS OPEN IN BORDEN COUNTY...THE FIRE CHIEF RECOMMENDED NOT
TO TRAVEL IN BORDEN COUNTY. THIS IS ESPECIALLY TRUE ON FARM TO
MARKET ROADS...MANY WHICH ARE FLOODED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDALLS
CORNER...MESQUITE...GAIL...FLUVANNA...DERMOTT...ARAH AND UNION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3296 10099 3251 10101 3232 10127 3244 10138
3254 10165 3296 10166 3297 10109
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:29 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 20, 6:29 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT Sat Sep 20 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
MVFR CIGS fairly widespread this morning and expected to stay so
thru the day, although have opted to lift CIGS to just above MVFR
by 21Z. Precip is n of MAf and e of HOB, but there is still new
development occurring. After a lull early this morning have
included TEMPO SHRA/TSRA late AM and PM at all sites. Any reprieve
from CIGS/VBSY this PM will limted with redevelopment expected
into Sun AM.
&&
.PREV DISCUSSION... /ISSUED 430 AM CDT Sat Sep 20 2014/
DISCUSSION...
Have been dealing with flash flooding the past couple of days and
that looks to continue today... possibly into tonight or Sunday.
Waves of storms associated with the remains of T.S. Odile have moved
through with development of new storms across SE NM and the Permian
Basin early this morning. Model guidance and qpf continues to be
very wet today so expect moderate to heavy rain will continue today.
QPF wants to produce significant amounts of precip over the Trans
Pecos and the Permian Basin over the next 24 hrs. Trends are for
precip to not be as heavy today over the western counties including
Eddy county which has been hard hit.
Counting today MAF has measured precipitation 6 out of the last 8
days with a trace on another day. Latest MAF sounding still had PW
of 1.77 inches which is down very slightly over yesterday but still
unusually high/wet for here. So atmosphere remains very moist with
potential for locally heavy rain. Model soundings actually increase
PW to the 1.8 to 1.9 inch range today and Sunday. GFS has much
lower pops today... which is a departure as last few days it has
been just as wet as MET guidance. GFS has the heaviest rain over
the Permian Basin before noon and south over the Davis Mtns and
Marfa Plateau during the afternoon. GFS continues to produce rain
along the Pecos river and westward Sunday... and only a little in
the CWA on Monday. Meso Eta still has lots of rain over the Permian
Basin today... and on Sunday continues to develop precip over the
Western Permian Basin... Trans Pecos... Davis Mtns... and the Marfa
Plateau. So expect the flash flood event may continue into Sunday
and be ending by Monday.
Plan on extending the FFA at least another 12hrs as model qpf
continues to develop heavy rain today over water soaked areas.
Could justify extending the FFA through tonight as additional heavy
rain expected for some locations... but will hold off as may be able
to trim some of the counties from the watch tonight.
High temperature forecasts continue to be difficult and very
dependent on amount of rainfall at any one location. Widespread
cloud cover again today and tonight will moderate temps. Yesterday
the diurnal temperature range at MAF was only 8 degrees. Have been
expecting a weak front to move into the area Sunday but latest
models do not show one moving in. It does bring the wind more
easterly on Sunday but not much cooling so have bumped up temps a
couple degrees. Sunday stayed to the high side of guidance pops but
still lower than Saturday. Even lower pops Monday.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Mitchell...Pecos...
Reagan...Reeves County and Upper Trans Pecos...Scurry...
Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 2:21 PM CDT, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT FRI SEP 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE NEEDED TO PROMOTE EFFICIENT FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO... DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL REMAIN ELEVATED DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| Sep 19, 7:12 PM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 5 hr |
| Sep 19, 7:32 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Sep 19, 8:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| Sep 19, 8:59 PM CDT | Special Weather Statement | MAF | Reeves | 31 min |
| Sep 19, 9:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
| Sep 19, 10:10 PM CDT | Special Weather Statement | MAF | Ward | 35 min |
| Sep 19, 10:46 PM CDT | Special Weather Statement | MAF | Ward | 29 min |
| Sep 19, 11:10 PM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 11:27 PM CDT | Special Weather Statement | MAF | Winkler | 33 min |
| Sep 19, 11:30 PM CDT | Flash Flood Warning | MAF | Andrews, Loving, Reeves, Ward, Winkler | 6 hr |
| Sep 20, 1:25 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Sep 20, 1:35 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 20, 3:09 AM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Sep 20, 4:31 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Sep 20, 5:38 AM CDT | Areal Flood Warning | MAF | Culberson, Loving, Reeves, Ward | 11 hr |
| Sep 20, 7:04 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Sep 20, 10:16 AM CDT | River Flood Warning | MAF | Brewster | 9 days |
| Sep 20, 10:43 AM CDT | Flash Flood Warning | MAF | Borden | 6 hr |
| Sep 20, 1:05 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Sep 20, 1:23 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 20, 3:55 PM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward | 50 min |
| Sep 20, 4:14 PM CDT | Areal Flood Warning | MAF | Culberson, Loving, Reeves, Ward, Winkler | 6 hr |
| Sep 20, 4:27 PM CDT | Areal Flood Warning | MAF | Crane, Ector, Loving, Midland, Pecos, Reeves and 3 more | 6 hr |
| Sep 20, 4:39 PM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Sep 20, 5:02 PM CDT | Areal Flood Warning | MAF | Borden, Scurry | 14 hr |
| Sep 20, 5:48 PM CDT | River Flood Warning | MAF | Presidio | 11 days |
| Sep 20, 5:48 PM CDT | River Flood Warning | MAF | Presidio | 8 days |
| Sep 20, 6:03 PM CDT | River Flood Warning | MAF | Mitchell, Scurry | 47 hr |
| Sep 20, 6:32 PM CDT | Areal Flood Warning | MAF | Scurry | 7 hr |
| Sep 20, 6:47 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.